×

zbMATH — the first resource for mathematics

A growth gap for diffeomorphisms of the interval. (English) Zbl 1056.37027
Summary: Given an orientation-preserving diffeomorphism of the interval \([0;1]\), consider the uniform norm of the differential of its \(n\)th iteration. We get a function of \(n\) called the growth sequence. Its asymptotic behaviour is an interesting invariant, which naturally appears both in geometry of the diffeomorphism groups and in smooth dynamics. Our main result is the following ‘Gap Theorem’: the growth rate of this sequence is either exponential or at most quadratic with \(n\). Further, we construct diffeomorphisms whose growth sequence has quite irregular behaviour. This construction easily extends to arbitrary manifolds.

MSC:
37C35 Orbit growth in dynamical systems
37C05 Dynamical systems involving smooth mappings and diffeomorphisms
37E05 Dynamical systems involving maps of the interval (piecewise continuous, continuous, smooth)
PDF BibTeX XML Cite
Full Text: DOI arXiv
References:
[1] [B1] A. Borichev,The distortion growth for iterations of diffeomorphisms of the interval, Preprint math.DS/0304440; Geom. Funct. Anal., to appear.
[2] [B2] A. Borichev,Slow area-preserving diffeomorphisms of the torus, Israel J. Math.141 (2004), 277–284. · Zbl 1099.37031 · doi:10.1007/BF02772224
[3] [DG] G. D’Ambra and M. Gromov,Lectures on transformation groups: geometry and dynamics, inSurveys in Differential Geometry, supplement to J. Differential Geom., number 1, 1991, pp. 19–112.
[4] [K] H. Kawabe,On the conjugation of local diffeomorphisms infinitely tangent to the identity, inFoliations, Adv. Stud. Pure Math.5 (1985), 461–481.
[5] [LMR] A. Lubotzky, S. Mozes and M. S. Raghunathan,The word and riemannian metrics on lattices in semisimple Lie groups, IHES Publ. Math.91 (2000), 5–53. · Zbl 0988.22007
[6] [P1] L. Polterovich,Growth of maps, distortion in groups and symplectic geometry, Invent. Math.150 (2002), 655–686. · Zbl 1036.53064 · doi:10.1007/s00222-002-0251-x
[7] [P2] L. Polterovich,Slow symplectic maps, continued fractions and related stories, inSymplectic and Contact Topology: Interactions and Perspectives (Y. Eliashberg, B. Khesin and F. Lalonde, eds.), Fields Institute Communications, Vol. 35, Amer. Math. Soc., Providence, RI, 2003.
[8] [PSib] L. Polterovich and K. F. Siburg,On the asymptotic geometry of area-preserving maps, Math. Res. Lett.7 (2000), 233–243. · Zbl 0976.37030
[9] [PS] L. Polterovich and J.-C. Sikorav,A linear isoperimetric inequality for the punctured Euclidean plane, Preprint math. GR/0106216.
[10] [Se] F. Sergeraert,Feuilletages et difféomorphismes infiniment tangents à l’identité, Invent. Math.39 (1977), 253–275. · Zbl 0344.58011 · doi:10.1007/BF01402976
[11] [T] F. Takens,Normal forms for certain singularities of vector fields, Ann. Inst. Fourier23 (1973), 163–195. · Zbl 0266.34046
[12] [W] N. Watanabe,Growth sequences for flat diffeomorphisms of the interval, Preprint, October 2003.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.